Niacin reduces blood clots
Researchers at the University of Tennessee conclude that niacin, in addition to its proven cholesterol-lowering effects, has additional potentially beneficial effects on blood coagulation in patients with established peripheral vascular disease.Peripheral arterial disease (blocking of the peripheral arteries) mostly affects elderly people and commonly involves the arteries in the thigh and the back of the knee joint (femoral and popliteal arteries). Hypertension, high cholesterol levels, diabetes, and smoking are important risk factors for peripheral arterial disease (PAD). Patients with PAD exhibit variations in blood coagulation factors that increase their risk of blood clots (thrombosis) and stroke. Research has shown that PAD patients have higher levels of von Willebrand factor (vWf), plasminogen activator inhibitor-1 (PAI-1), and fibrinogen and that high levels of these factors are associated with an increased risk of thrombosis. Prothrombin fragment 1.2 (F1.2) level is also an indicator of increased thrombosis risk.
The researchers have released the results of their study aimed at determining the effects of treatment with warfarin, niacin, and antioxidants on the blood coagulation parameters in PAD patients. The 80 study participants were randomly assigned to receive low-dose warfarin (INR: 1.5 to 2.0), 1500 mg of niacin twice daily, antioxidants (800 IU vitamin E, 1000 mg vitamin C and 25 mg beta-carotene daily) or a placebo for a 12-month period. Blood samples were taken and analyzed at the beginning and end of the study. A significant decrease (-50 per cent) in F1.2 factor was noticed in the warfarin group. The warfarin group also showed a 67 per cent decrease in the level of blood coagulation factor VIIc. The researchers point out that this does not necessarily mean that low-dose warfarin therapy is effective in preventing thrombosis in PAD patients.
Niacin treatment resulted in a significant reduction in the levels of fibrinogen (-16 per cent) and F1.2 factor (-65 per cent). There were no cases of niacin-induced hepatitis among the patients in the niacin group.The antioxidant supplementation did not have a significant effect on coagulation parameters other than vWf which was slightly elevated after one year of supplementation.